Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 1, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jan 4, 2015, 1:57 PM EST for Bamberg County, Barnwell County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 4, 2015, 1:57 PM EST (18:57 UTC)
- Expired
- Jan 4, 2015, 2:30 PM EST
- In force
- 33 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Bamberg County, SC, Barnwell County, SC
The radar
The Charleston,SC radar (KCLX), 71 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 4, 11:37 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 700 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
122
WUUS52 KCAE 041857
SVRCAE
SCC009-011-041930-
/O.NEW.KCAE.SV.W.0001.150104T1857Z-150104T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
157 PM EST SUN JAN 4 2015
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 230 PM EST
* AT 155 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF SAVANNAH RIVER
SITE...AND MOVING NORTHEAST AT 55 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SAVANNAH RIVER SITE...
WILLISTON...DENMARK...BLACKVILLE AND BARNWELL
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SUNDAY EVENING FOR
EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3315 8153 3315 8155 3312 8159 3323 8170
3349 8136 3333 8103 3318 8125 3312 8132
3311 8139
TIME...MOT...LOC 1857Z 232DEG 48KT 3323 8153
$$
SJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 12:14 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Jan 4, 12:14 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1214 PM EST SUN JAN 4 2015 .SYNOPSIS... A COLD FRONT APPROACHING FROM THE WEST WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING. SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE COLD FRONT. COLD HIGH PRESSURE AND DRY CONDITIONS WILL BUILD BACK INTO THE REGION SUNDAY NIGHT AND MONDAY AND DOMINATE THROUGH THE MIDDLE OF THE WEEK. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... SHOWERS HAVE MOVED INTO THE WESTERN PART OF THE CWA. A STRONG MID LEVEL SHORT WAVE WILL MOVE FROM THE MIDWEST ACROSS THE MISSISSIPPI VALLEY EARLY THIS AFTERNOON AND DRIVE A STRONG COLD FRONT ACROSS THE CAROLINAS AND GEORGIA. AIR MASS BECOMING MARGINALLY UNSTABLE LATER THIS MORNING ACROSS THE CENTRAL AND EASTERN MIDLANDS/CSRA WITH LI -1 TO -3 AND TEMPERATURES AHEAD OF THE SHOWERS IN THE 70S. SB CAPE AROUND 500-1000 J/KG. 0-6KM DEEP LAYER SHEAR STRONG AND APPROACHING 60 KTS THIS AFTERNOON. STRONG LOW LEVEL JET AROUND 50 KTS AND AREA NEAR RIGHT REAR ENTRANCE REGION 250 MB JET-MAX. HIGH RESOLUTION MODELS IN GENERAL AGREEMENT MOVING SQUALL LINE INTO THE REGION LATE THIS MORNING THROUGH THE AFTERNOON. SHERB GUIDANCE SUGGESTS HIGH SHEAR/LOW CAPE THREAT AND SPC HAS REGION IN MARGINAL SEVERE THREAT. A FEW SUPERCELLS COULD DEVELOP IN HIGHLY SHEARED ENVIRONMENT BUT GIVEN WEAK MID LEVEL LAPSE RATES DAMAGING WIND MAIN THREAT. WITH MODELS INDICATING LARGE SCALE ASCENT ACROSS THE AREA WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS FORECAST ALONG AND AHEAD OF THE FRONT WITH POPS CATEGORICAL. TEMPERATURES WELL ABOVE NORMAL...AROUND 15 DEGREES ABOVE NORMAL. BREEZY CONDITIONS POSSIBLE THIS AFTERNOON WITH GUSTS ABOVE 20 MPH AT TIMES. && .SHORT TERM /7 PM THIS EVENING THROUGH TUESDAY/... 12Z NAM HAS FRONT MOVING EAST OF THE REGION AT 03Z...BUT GIVEN UNCERTAINTY CONTINUED SLIGHT CHANCE POPS EAST MIDLANDS UNTIL 05Z THEN CLEARING AND TURNING COLDER AS COLD ADVECTION DEVELOPS. WINDS SHOULD DIMINISH AFTER 06Z. TEMPS WILL COOL DOWN INTO THE LOWER 40S BEHIND THE COLD FRONT. DRY AND SEASONABLE AIR MASS SPREADS ACROSS THE AREA THROUGH TUESDAY. RADIATIONAL COOLING POSSIBLE MONDAY NIGHT AND TEMPERATURES NEAR FREEZING. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... MODEL CONSENSUS SHOWING A COUPLE OF UPPER TROUGHS AFFECTING THE FORECAST AREA NEXT WEEK. SURFACE HIGH PRESSURE WITH ARCTIC AIR DIVES SOUTH WITH THE SECOND TROUGH BRINGING MUCH COLDER TEMPERATURES BY MIDWEEK. TEMPERATURES OVERALL WILL BE BELOW NORMAL...ESPECIALLY BEGINNING WEDNESDAY. NO PRECIPITATION EXPECTED AT THIS TIME. THURSDAY...TEMPERATURES EXPECTED TO BE WELL BELOW NORMAL...WITH MAX TEMPERATURES 15 TO 20 DEGREES BELOW NORMAL. TEMPERATURES FORECAST TO STRUGGLE TO RISE THROUGH THE 30S. && .AVIATION /17Z SUNDAY THROUGH THURSDAY/... COLD FRONT BEGINNING TO MOVE INTO THE APPALACHIAN MOUNTAINS. PRECIPITATION DEVELOPING AHEAD OF THE FRONT. BAND OF SHOWERS AND POSSIBLE THUNDERSTORMS WILL MOVE EAST ACROSS THE TERMINALS ...GENERALLY FROM 17Z TO 22Z. HAVE MENTIONED VCTS AT ALL TAF SITES BUT CAN AMEND AS NECESSARY. EXPECT CLEARING AND A WIND SHIFT BEHIND THE COLD FRONT LATE TODAY OR THIS EVENING. AFTER THE PRECIPITATION MOVES EAST...EXPECT VFR CONDITIONS UNTIL THE END OF THE TAF PERIOD. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED MONDAY NIGHT THROUGH THURSDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jan 4, 4:27 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 427 AM EST SUN JAN 4 2015 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-050930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 427 AM EST SUN JAN 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MARGINAL THREAT FOR SEVERE THUNDERSTORMS MAINLY LATE THIS MORNING THROUGH THE AFTERNOON AHEAD OF A COLD FRONT. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Jan 4, 10:01 AM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1001 AM EST SUN JAN 4 2015
SCZ015-016-041530-
CHESTERFIELD-LANCASTER-
1001 AM EST SUN JAN 4 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD AND
LANCASTER COUNTIES THROUGH 1030 AM EST...
AT 1000 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORMS...NEAR IRWIN...MOVING NORTHEAST AT 40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...IRWIN...LANCASTER AND PAGELAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3494 8078 3482 8079 3482 8038 3481 8029
3452 8087 3464 8090 3470 8086 3474 8089
3479 8088 3483 8091 3484 8087 3490 8088
3500 8084
TIME...MOT...LOC 1501Z 239DEG 35KT 3472 8082
SJNSpecial weather statement, Jan 4, 12:46 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1246 PM EST SUN JAN 4 2015
GAZ065-077-SCZ015-016-021-022-027-028-030-035>037-041845-
AIKEN-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-FAIRFIELD-KERSHAW-
LANCASTER-LEXINGTON-ORANGEBURG-RICHLAND-RICHMOND-
1246 PM EST SUN JAN 4 2015
...STRONG STORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE...
CHESTERFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEXINGTON...
RICHLAND...AIKEN...CALHOUN...ORANGEBURG AND BARNWELL COUNTIES THROUGH
145 PM EST...
AT 1240 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS...ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
ELGIN IN LANCASTER COUNTY TO 6 MILES EAST OF HEPHZIBAH IN RICHMOND
COUNTY...MOVING EAST AT 50 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AIKEN...BARNWELL...BELVEDERE...BLACKVILLE...CAMDEN...CAYCE...
CHESTERFIELD...COLUMBIA...HEATH SPRINGS...KERSHAW...NEW
ELLENTON...PAGELAND...WAYNESBORO...AND THE SAVANNAH RIVER SITE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3283 8232 3323 8224 3331 8233 3388 8157
3404 8149 3408 8139 3411 8141 3482 8058
3480 7993 3410 8058 3410 8062 3406 8062
3313 8146 3315 8155 3310 8160 3303 8156
3291 8176 3295 8187 3291 8208 3281 8215
TIME...MOT...LOC 1742Z 293DEG 50KT 3468 8046 3327 8188
SJNSpecial weather statement, Jan 4, 1:53 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EST SUN JAN 4 2015
GAZ077-SCZ015-016-022-027>031-035>037-041-041945-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-KERSHAW-LANCASTER-
LEE-LEXINGTON-ORANGEBURG-RICHLAND-SUMTER-
153 PM EST SUN JAN 4 2015
...STRONG STORMS WILL IMPACT PORTIONS OF
BURKE...BAMBERG...CHESTERFIELD...KERSHAW...LANCASTER...LEE...LEXINGTO
N...RICHLAND...AIKEN...CALHOUN...SUMTER...ORANGEBURG AND BARNWELL
COUNTIES THROUGH 245 PM EST...
AT 150 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS...ALONG A LINE EXTENDING FROM MOUNT CROGHAN TO 17
MILES SOUTHWEST OF SARDIS...MOVING SOUTHEAST AT 50 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...ARCADIA
LAKES...BAMBERG...BARNWELL...BISHOPVILLE...BLACKVILLE...CAMDEN...C
HERAW...CHESTERFIELD...DENMARK...EASTOVER...FOREST
ACRES...KERSHAW...ORANGEBURG. .PAGELAND...ST.
MATTHEWS...SUMTER...SARDIS...AND FORT JACKSON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
HEAVY RAIN
LOCALIZED FLOODING IN LOW LYING AREAS
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3454 7983 3448 7989 3449 8005 3437 8028
3433 8024 3437 8018 3419 8011 3304 8109
3311 8119 3315 8155 3309 8160 3304 8154
3292 8174 3292 8196 3389 8109 3482 8043
3481 7994 3462 7978
TIME...MOT...LOC 1851Z 302DEG 42KT 3476 8016 3282 8192
SJNThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 10:01 AM EST | Special Weather Statement | CAE | Lancaster | 29 min |
| Jan 4, 12:46 PM EST | Special Weather Statement | CAE | Aiken, Barnwell, Chesterfield, Kershaw, Lancaster, Lexington and 1 more | 59 min |
| Jan 4, 1:48 PM EST | Areal Flood Advisory | CAE | Richland | 57 min |
| Jan 4, 1:53 PM EST | Special Weather Statement | CAE | Bamberg, Barnwell, Calhoun, Chesterfield, Kershaw, Lee and 3 more | 52 min |
| Jan 4, 2:06 PM EST | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 39 min |
| Jan 4, 2:49 PM EST | Special Weather Statement | CAE | Calhoun, Chesterfield, Kershaw, Lee, Orangeburg, Sumter | 86 min |
| Jan 4, 3:26 PM EST | Special Weather Statement | CAE | Sumter | 34 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.